Nebraska, 2022

High Wind in Nebraska, April 22 to 23, 2022

April 22 to 23, 2022 · NWS LBF · 10 events in 10 counties and zones

Strong south winds occurred across much of western and north central Nebraska during the evening hours on April 22nd into the early morning hours on April 23rd. South winds were frequently sustained at 35 to 45 mph with gusts over 50 mph.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong south winds occurred across much of western and north central Nebraska during the evening hours on April 22nd into the early morning hours on April 23rd. South winds were frequently sustained at 35 to 45 mph with gusts over 50 mph. The strongest winds occurred across most of southwest into central Nebraska, where peak wind gusts ranged from 60 to as high as 76 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 22, 11:22 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 22, 11:22 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1222 PM CDT Fri Apr 22 2022

.SHORT TERM...(Today through Saturday)
Issued at 412 AM CDT Fri Apr 22 2022

An active weather pattern is expected for much of the short-term as
low pressure deepens off the Rockies and pushes across western and
central Nebraska today and into Saturday.

For today...a strong upper level trough will dig south into the
southwest United States allowing for surface low pressure to build
across eastern Colorado. As the low quickly deepens, a rapid
tightening of the pressure gradient across central Nebraska will
support very strong southerly winds this afternoon and into the
evening. Sustained winds of 30 to 40 mph are expected with gusts up
to 60 mph. Winds will be the strongest between 5pm and 11pm CDT
before diminishing slightly as the cold front pushes through.

The low will continue to deepen and push northeast across the
Panhandle and western Nebraska dragging a cold front across the
region this evening. While location of strongest convection is still
a little uncertain, convection with this front is highly likely.
Strong lapse rates (over 7.5 C/km) and plenty of instability (over
2500 J/kg) will help promote not just thunderstorm development but
severe thunderstorms. While initially there will be a strong
inversion keeping instability at bay, this will slowly erode over
the course of the afternoon, giving way to rapid development of
isolated supercells across southwest Nebraska that eventually
congeal into a solid line and roll across north central Nebraska.
Greatest threat with these storms will be strong winds, but severe
hail over 2 inches in diameter may be possible early with
supercells. However, even later, some larger hail up to 1 inch could
still be seen in the line of storm. While tornadoes are not a
primary threat, storm relative helicities near 300 to 500 m2/s2
combined with minimal shear and plenty of instability may support a
few isolated tornadoes.

Heading into Saturday...thunderstorms will track northeastward
through Friday night and Saturday morning. Lingering showers and
embedded thunderstorms will be possible through Saturday morning.
Severe threat will be minimal on Saturday the front has pushed
through and any showers will mainly be associated with wrap around
precipitation from the low. In addition to more rain, colder
temperatures will push in behind the front. It is expected that some
of the rain across northern Nebraska (mainly across Sheridan and
western Cherry counties) will transition over to snow. Generally
accumulations will remain light (under an inch) with locally higher
amounts up to 1 to 1.5 inches. Best chance for changeover to snow
will be by late afternoon into early evening.

In addition to lingering precipitation, strong winds may be a
concern again on Saturday. As the low pushes northeast, the tight
pressure gradient on the backside of the low will move over the
region. While not expected to be as intense as the leading edge,
some westerly to northwesterly gusts up to 45 mph may be possible.
At this time, no plans for headlines have been issued, but stay
tuned to later forecasts for any updates.

.LONG TERM...(Saturday night through Thursday)
Issued at 412 AM CDT Fri Apr 22 2022

Some lingering rain and snow showers are possible into Saturday
night across northern Nebraska as the departing low slowly lifts
northeastward. Less than a half inch of additional snow
accumulations are expected mainly across northern Sheridan and
northwestern Cherry counties.

Strong upper level ridging and surface high pressure will then build
back into the central Plains. Dry conditions will continue through
Wednesday night with gradual warm air advection into the region.
Highs will rise from the upper 40s to upper 50s on Sunday into the
upper 70s to low 80s by Wednesday. Low temperatures also slowly
climb from the 20s on Sunday night into the 40s by Wednesday night.

A developing low pressure system on Thursday will bring a low chance
of some light rain again to the area. Current guidance suggests that
the majority of the precipitation with this system will be to the
east of north central Nebraska, however, some of the eastern
counties may still be clipped. Have included some slight chance pops
(near 20 percent) for Thursday and some low chance pops (around 30
to 35 percent) for Thursday night and Friday as this system pushes
through. Will continue to monitor this system as models get a better
handle on the development over the next few days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1221 PM CDT Fri Apr 22 2022

For the KLBF terminal: Southerly winds will continue to increase
into the evening hours, peaking in the 00z to 06z Saturday time
frame. Wind gusts may top 45 KTS at the surface with LLWS possible
up to 60 KTS at FL 2000 FT AGL. The threat for thunderstorms in
the vicinity of the terminal will increase by late evening peaking
in the 04z to 07z Saturday time frame. Variable wind gusts up to
55 KTS are possible INVOF thunderstorms with VISBY's as low as 1
SM. Winds will shift around to the southwest and west overnight
with speeds falling off to 20 to 35 KTS. Flight conditions will be
similar at the KVTN terminal, however the threat for
thunderstorms will be decreased over northern Nebraska. With that
in mind, will handle mention of thunder with a VCTS group. Winds
will peak late evening Friday with surface wind gusts APPG 45 KTS
and LLWS possible up to 60 KTS at FL 2000 FT AGL.

&&

.FIRE WEATHER...
Issued at 412 AM CDT Fri Apr 22 2022

Today/tonight... Widespread critical conditions are expected
today as a warm front pushes temperatures into the 90s, a dry line
drops humidity below 15 percent, and southerly winds strengthen
throughout the day with gusts exceeding 50 mph. The area of
greatest concern lies across the southern panhandle and southwest
Nebraska where humidity levels approach 10 percent and the
potential for a wetting moisture is lower than adjacent areas. In
addition, thunderstorm activity this evening greatly raises the
risk of lightning starts. Storms will likely begin as isolated or
scattered in the 6-8 PM CDT range, while more widespread storms
affect the forecast area during the early overnight hours (12-3 AM
CDT). Wind gusts associated with thunderstorms may exceed 60 mph. The
powerful cold front also crosses the area overnight, signaling a
rapid wind switch from southerly to westerly.

Saturday and Sunday... Northwest winds remain blustery in the wake
of the cold front with gusts greater than 40 mph each day. Despite
higher humidity values, the fire weather threat continues to be
elevated as the winds will be strong enough to carry any start.
Again, the greater concern lies across southwest Nebraska as a
second round of precipitation is likely for the central and
northern Sandhills. Some of the moisture will fall as snow for
northwest Nebraska (near the Pine Ridge).

Monday and beyond... Temperatures recover and start a warming
trend into midweek while humidity levels dip toward the critical
threshold once again. Winds will be gusty at times, but Tuesday
appears to be the windiest with speeds near 30 mph out of the
south. Trends will need to be monitored for potential future
headlines.

&&

.CLIMATE...
Issued at 633 AM CDT Fri Apr 22 2022

              Forecast high   Record high   Normal high
North Platte        93         94 (1980)         64
Valentine           90         96 (1980)         63
Broken Bow          94         90 (1980)         63
Imperial            91         93 (1989)         64

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 3 AM CDT /2 AM MDT/ Saturday for
NEZ006>010-025>029-035>038-057>059-069>071.

Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
NEZ204-206-208>210-219.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
FIRE WEATHER...Snively
CLIMATE...Snively
Hazardous weather outlook, Apr 22, 10:27 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1127 AM CDT Fri Apr 22 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-231630-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1127 AM CDT Fri Apr 22 2022 /1027 AM MDT Fri Apr 22 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Multiple weather hazards exist for western and north central
Nebraska through tonight. First, the combination of near record
high temperatures, very dry air, and strong southerly winds will
create critical fire weather conditions. Any fire start will be
capable of spreading very rapidly and become uncontrollable.
Second, the winds strengthen throughout the day where gusts may
reach 60 mph by this evening, primarily for southwest and central
Nebraska. Travel will be very difficult for lightweight and high-
profile vehicles, especially for those on east-west routes. Areas
of blowing dust may significantly reduce visibility. Third,
scattered thunderstorms are possible early evening while more
widespread activity is likely tonight. Each of these rounds of
storms may become severe. Damaging winds are the primary threat,
while large hail and a brief tornado are also possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Saturday, winds switch to northwesterly behind a powerful cold
front and continue to be strong with gusts to 50 mph possible.
Additional moisture appears likely for the northern Sandhills,
where some of the precipitation will fall as snow. Up to one inch
accumulation is possible near the Pine Ridge by early Sunday
morning. For southwest Nebraska, drier air will result in
elevated
fire weather conditions.

Sunday and beyond, temperatures begin a gradual warming trend
while dry air returns. When combined with gusty winds, periodic
fire weather concerns are anticipated. For now, Tuesday appears
to be the driest and windiest day of the stretch.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Hayes

When
April 22, 2:00 PM CST to April 23, 12:00 AM CST
Where
Hayes forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

The strongest winds occurred between 2 pm on April 22nd until midnight CST on April 23rd when winds were frequently sustained at 40 mph and gusts frequently ranged from 55 to 65 mph or higher. The nearby Imperial ASOS recorded a peak wind gust of 76 mph at 1049 pm CST on April 22nd. Winds up to this magnitude were common across Hayes County.

High Wind, Chase

When
April 22, 1:00 PM MST to 11:00 PM MST
Where
Chase forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The strongest winds occurred between 1 pm until 11pm MST on April 22nd when winds were frequently sustained at 40 mph and gusts frequently ranged from 55 to 65 mph or higher. The Imperial ASOS recorded a peak wind gust of 76 mph at 949 pm MST on April 22nd. Winds up to this magnitude were common across Chase County.

High Wind, Perkins

When
April 22, 1:00 PM MST to 11:00 PM MST
Where
Perkins forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

The strongest winds occurred between 1 pm until 11pm MST on April 22nd when winds were frequently sustained at 40 mph and gusts frequently ranged from 55 to 65 mph or higher. The nearby Imperial ASOS recorded a peak wind gust of 76 mph at 949 pm MST on April 22nd. Winds up to this magnitude were common across Perkins County.

High Wind, Frontier

When
April 22, 3:00 PM CST to 11:00 PM CST
Where
Frontier forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

The nearby McCook ASOS recorded strongest winds between 3 pm until 11 pm CST on April 22nd when winds were frequently sustained at 40 mph and gusts frequently ranged from 55 to 65 mph. A peak wind gust of 67 mph was recorded at 7 pm CST on April 22nd. Winds up to this magnitude were common across Frontier County.

High Wind, Keith

When
April 22, 3:00 PM MST to 10:30 PM MST
Where
Keith forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

The strongest winds occurred between 3 pm until 1030 pm MST on April 22nd when winds were frequently sustained at 35 to 45 mph and gusts frequently ranged from 50 to 60 mph or higher. The Ogallala AWOS recorded a peak wind gust of 62 mph at 955 pm MST on April 22nd. Winds up to this magnitude were common across Keith County.

High Wind, Arthur

When
April 22, 3:00 PM MST to 10:30 PM MST
Where
Arthur forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

The strongest winds occurred between 3 pm until 1030 pm MST on April 22nd when winds were frequently sustained at 35 to 45 mph and gusts frequently ranged from 50 to 60 mph or higher. The nearby Ogallala AWOS recorded a peak wind gust of 62 mph at 955 pm MST on April 22nd. Winds up to this magnitude were common across Arthur County.

High Wind, Lincoln

When
April 22, 6:00 PM CST to April 23, 1:15 AM CST
Where
Lincoln forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

South winds were frequently sustained at 35 to 45 mph with gusts over 50 mph. The strongest winds occurred between 1130 pm on April 22nd until 1 am CST on April 23rd when wind gusts frequently ranged from 55 to 65 mph or higher. The North Platte ASOS recorded a peak wind gust of 71 mph at 1249 am CST on April 23rd. Winds of this magnitude were common across Lincoln County.

High Wind, Logan

When
April 22, 6:00 PM CST to April 23, 1:15 AM CST
Where
Logan forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

South winds were frequently sustained at 35 to 45 mph with gusts over 50 mph. The strongest winds occurred between 1130 pm on April 22nd until 1 am CST on April 23rd when wind gusts frequently ranged from 55 to 65 mph or higher. The nearby North Platte ASOS recorded a peak wind gust of 71 mph at 1249 am CST on April 23rd. Winds of this magnitude were common across Logan County.

High Wind, McPherson

When
April 22, 6:00 PM CST to April 23, 1:15 AM CST
Where
McPherson forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

South winds were frequently sustained at 35 to 45 mph with gusts over 50 mph. The strongest winds occurred between 1130 pm on April 22nd until 1 am CST on April 23rd when wind gusts frequently ranged from 55 to 65 mph or higher. The nearby North Platte ASOS recorded a peak wind gust of 71 mph at 1249 am CST on April 23rd. Winds of this magnitude were common across McPherson County.

High Wind, Custer

When
April 22, 8:00 PM CST to April 23, 1:30 AM CST
Where
Custer forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

The strongest winds occurred between 1130 pm on April 22nd until 130 am on April 23rd when wind gusts frequently ranged from 55 to 65 mph or higher. A peak wind gust of 68 mph was recorded at 1203 am CST on April 23rd. Winds of this magnitude were common across Custer County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013366, 1013932, 1013937, 1013931, 1013933, 1013936, 1013367, 1013934, 1013935, 1013365.